Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 15, NWS Riverton, WY

July 31, 2016Fremont County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 31, 2016, 9:26 PM MDT for Fremont County, Wyoming. It took effect at Aug 1, 2016, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2016, 9:26 PM MDT (03:26 UTC)
In effect from
Aug 1, 2016, 6:00 AM MDT
Expired
Aug 1, 2016, 6:00 PM MDT
In force
12 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
3526 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS85 KRIW 010326
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
926 PM MDT SUN JUL 31 2016

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER
MOUNTAINS ON MONDAY...

.A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH ACROSS
THE WIND RIVER MOUNTAINS MONDAY MORNING THAT WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS DEVELOPING SHORTLY AFTER SUNRISE
AND CONTINUING THROUGH THE AFTERNOON. WINDS SHOULD QUICKLY
DIMINISH EARLY MONDAY EVENING. 

WYZ288-011130-
/O.NEW.KRIW.FW.W.0015.160801T1200Z-160802T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
926 PM MDT SUN JUL 31 2016

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY FOR
VERY LOW RELATIVE HUMIDITY AND WINDY CONDITIONS FOR FIRE WEATHER
ZONE 288...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM MDT MONDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 288.

* WIND...WEST WIND 20 TO 25 MPH GUSTING 30 TO 35 MPH.
 
* HUMIDITY...8 TO 13 PERCENT. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
199 
WWUS85 KRIW 010739
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
139 AM MDT MON AUG 1 2016

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER
MOUNTAINS TODAY...

.A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH
ACROSS THE WIND RIVER MOUNTAINS THIS MORNING THAT WILL BRING CRITICAL
FIRE WEATHER CONDITIONS FROM AFTER SUNRISE AND THROUGH THE
AFTERNOON. WINDS SHOULD QUICKLY DIMINISH EARLY MONDAY EVENING.

WYZ288-012200-
/O.CON.KRIW.FW.W.0015.160801T1200Z-160802T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
139 AM MDT MON AUG 1 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR VERY LOW RELATIVE HUMIDITY AND WINDY
CONDITIONS FOR FIRE WEATHER ZONE 288...

* AFFECTED AREA...FIRE WEATHER ZONE 288.

* WIND...WEST WIND 15 TO 25 MPH GUSTING 30 TO 35 MPH.

* HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
519 
WWUS85 KRIW 011923
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
123 PM MDT MON AUG 1 2016

...CRITICAL FIRE WEATHER CONDITIONS ACROSS THE EASTERN WIND RIVER
MOUNTAINS TODAY...

.A VERY DRY AIRMASS COMBINED WITH GUSTY WEST WIND WILL PUSH
ACROSS THE WIND RIVER MOUNTAINS THAT WILL BRING CRITICAL FIRE
WEATHER CONDITIONS THROUGH THE AFTERNOON. WINDS SHOULD QUICKLY
DIMINISH EARLY THIS EVENING.

WYZ288-020000-
/O.CON.KRIW.FW.W.0015.000000T0000Z-160802T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
123 PM MDT MON AUG 1 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR VERY LOW RELATIVE HUMIDITY AND WINDY CONDITIONS FOR FIRE
WEATHER ZONE 288...

* AFFECTED AREA...FIRE WEATHER ZONE 288.

* WIND...WEST WIND 15 TO 25 MPH GUSTING 30 TO 35 MPH.

* HUMIDITY...AS LOW AS 12 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
661 
WWUS85 KRIW 012352
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
552 PM MDT MON AUG 1 2016


WYZ288-020100-
/O.EXP.KRIW.FW.W.0015.000000T0000Z-160802T0000Z/
EAST WIND RIVER MOUNTAINS/SOUTH SHOSHONE NF-
552 PM MDT MON AUG 1 2016

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING...

RED FLAG CONDITIONS WILL PERSIST THROUGH 6 PM. CONDITIONS ARE TO
IMPROVE DURING THE EVENING AS THE WIND DECREASES AND THE RELATIVE
HUMIDITY RISES. THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO
EXPIRE AT 6 PM. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 31, 2:23 PM MDT, 7 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 2:23 PM MDT, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
223 PM MDT SUN JUL 31 2016

.SHORT TERM...Tonight Through Monday

A weak upper level low pressure trough combined with marginal
moisture aloft will bring some showers and thunderstorms...mainly
to the southern half of the area this evening. Behind the trough
dry west flow will be over the area on Monday. Temperatures will
be slightly cooler.

.LONG TERM...Monday night Through Sunday

A stronger upper level trough will tap more of the m=northern
edge of the monsoon moisture over the great basin bringing an
increase to thew coverage of showers and thunderstorms on Thursday.
The precipitation looks to be still rather scanty and strong wind
gusts are likely with the thunderstorms and showers. more cooling
will occur as this trough brings a cold front through the area.
wednesday and thursday should be dry and breezy with a warm up on
thursday. more monsoon moisture is expected to work its way north
into the westerly flow over western and central Wyoming Friday
through Monday. The models...especially the gfs may be overdone
with the available moisture so the amount of rainfall is highly
questionable. the southern third of the area will have the best
chance for meaningful rainfall.

&&

.AVIATION.../00Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Showers and thunderstorms will continue to move through the area
today, with VCSH/VCTS included at all area terminals. Gusty wind and
small hail will remain a threat with activity today. Storms and
showers are finally expected to weaken between 07z and 09z tonight.
Wind will also weaken overnight, allowing smoke to again produce
obscurations around the area, especially around Togwotee Pass. Drier
conditions expected across the area on Monday, with widespread VFR
conditions expected. Slightly increased wind is expected to return
after 18z Monday, especially impacting KRKS though all terminals are
expected to note the increase.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

Showers and thunderstorms will move through central Wyoming this
afternoon. Gusty wind and small hail remain the threats with any
activity. This activity is expected to weaken by 09z with widespread
VFR conditions expected through the remainder of the TAF. Westerly
flow aloft may again bring some smoke over the Big Horn Basin,
potentially bringing some obscurations across the area. A slight
increase in wind is anticipated after 18z Monday, but this wind
increase is anticipated to have minimal impacts to most commercial
air service.

&&

.FIRE WEATHER...

...BREEZY WITH LOW HUMIDITY AND WIDELY SCATTERED THUNDERSTORMS...

A WEAK UPPER LEVEL LOW PRESSURE TROUGH COMBINED WITH MARGINAL
MOISTURE ALOFT WILL BRING A FEW SHOWERS AND THUNDERSTORMS TO THE
SOUTH THIS EVENING.  DRY WEST FLOW WILL BE OVER THE AREA ON MONDAY.
A STRONGER TROUGH AND PACIFIC COLD FRONT WILL BRING MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY WITH STRONG GUSTY WINDS.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 31, 3:02 AM MDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
302 AM MDT SUN JUL 31 2016

WYZ001>020-022>030-011200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
302 AM MDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ELEVATED FIRE DANGER FOR MUCH OF WESTERN AND CENTRAL WYOMING.

ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY
HAZARD WILL BE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE OVER THE
WEST...MAINLY OVER THE EAST SLOPES OF THE WIND RIVER MOUNTAINS AND
ABSAROKA MOUNTAINS.

TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. CRITICAL
FIRE CONDITIONS POSSIBLE ACROSS PORTIONS OF THE REGION.

WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS IN
SWEETWATER COUNTY. CRITICAL FIRE WEATHER CONDITIONS REMAIN
POSSIBLE ACROSS MUCH OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND ANY WIND GUSTS
GREATER THAN 45 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 31, 3:39 PM MDT, 5 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
339 PM MDT SUN JUL 31 2016

WYZ019-312230-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
339 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
430 PM MDT...

AT 339 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SWEETWATER STATION...WHICH IS 19 MILES NORTHWEST OF JEFFREY CITY...
MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  ICE SLOUGH AROUND 405 PM MDT.
  JEFFREY CITY AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4239 10776 4254 10830 4266 10826 4267 10825
      4267 10822 4269 10820 4271 10820 4266 10768
TIME...MOT...LOC 2139Z 283DEG 20KT 4261 10818

MEUNIER
Special weather statement, Jul 31, 4:11 PM MDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
411 PM MDT SUN JUL 31 2016

WYZ019-020-022-312300-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-GREEN MOUNTAINS AND
RATTLESNAKE RANGE-
411 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NATRONA COUNTY UNTIL 500 PM
MDT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS CENTRAL AND EASTERN NATRONA COUNTY...INCLUDING THE CASPER
AREA...THROUGH 5 PM.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THESE SHOWERS
AND STORMS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 177 AND 233.

LAT...LON 4243 10721 4342 10688 4343 10683 4348 10682
      4348 10608 4243 10610
TIME...MOT...LOC 2207Z 265DEG 23KT 4337 10667 4247 10668

MEUNIER
Special weather statement, Jul 31, 6:53 PM MDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
653 PM MDT SUN JUL 31 2016

WYZ002>004-010215-
ABSAROKA MOUNTAINS-CODY FOOTHILLS-NORTH BIG HORN BASIN-
653 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK AND
NORTHWESTERN BIG HORN COUNTIES UNTIL 815 PM MDT...

AT 653 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRANDALL CREEK...WHICH IS 28 MILES SOUTHWEST OF RED LODGE...MOVING
EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BEARTOOTH PASS AROUND 700 PM MDT.
  CLARK AROUND 725 PM MDT.
  POWELL AROUND 800 PM MDT.
  GARLAND AROUND 805 PM MDT.
  DEAVER AND FRANNIE AROUND 810 PM MDT.
  BYRON AROUND 815 PM MDT.

LAT...LON 4500 10851 4457 10845 4469 10969 4500 10969
TIME...MOT...LOC 0053Z 268DEG 32KT 4486 10957

MEUNIER
Special weather statement, Jul 31, 8:11 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
811 PM MDT SUN JUL 31 2016

WYZ004-008-010245-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
811 PM MDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN COUNTY
UNTIL 845 PM MDT...

AT 809 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW WINDS
FROM SHOWERS AND THUNDERSTORMS NEAR LOVELL...MOVING EAST AT 30 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE.  WIND GUSTS OF 55 MPH
WERE OBSERVED IN POWELL.

THIS STRONG OUTFLOW WINDS WILL BE NEAR...
 BIGHORN LAKE AROUND 820 PM MDT.
 MEDICINE WHEEL AROUND 845 PM MDT.

LAT...LON 4498 10788 4493 10788 4490 10785 4487 10786
      4482 10782 4479 10783 4477 10775 4471 10774
      4472 10773 4439 10774 4462 10858 4500 10851
      4500 10791
TIME...MOT...LOC 0209Z 286DEG 26KT 4483 10830

MEUNIER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:11 PM MDTSpecial Weather StatementRIWBig Horn34 min
Jul 31, 9:46 PM MDTSpecial Weather StatementRIWJohnson59 min

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.